Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS El Paso, TX

August 10, 2002Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2002, 4:12 PM MDT for Luna County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2002, 4:12 PM MDT (22:12 UTC)
Expired
Aug 10, 2002, 5:00 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Luna County, NM

The radar

The El Paso radar (KEPZ), 114 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:15 PM MDTThunderstorm Wind 52 EDeming, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KEPZ 102212
SVRELP
NMC029-102300-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
410 PM MDT SAT AUG 10 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LUNA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF DEMING

* UNTIL 500 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 10 MILES NORTHEAST OF DEMING MOVING TOWARD THE 
SOUTHWEST AT 15 MPH. THE CITY OF DEMING SHOULD BE AFFECTED BY ABOUT 
430 PM WITH POSSIBLE DAMAGING WINDS AND LARGE HAIL...AS WELL AS 
HEAVY RAIN WITH STREET FLOODING.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3227 10806 3211 10779 3228 10744 3242 10769

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:43 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 10, 2:43 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT SAT AUG 10 2002

SYNOPSIS...
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
BORDERLAND TONIGHT AS A MOIST UNSTABLE ATMOSPHERE COVERS THE REGION.
MOSTLY SUNNY...WARM AND DRIER WEATHER IS EXPECTED FOR MOST OF NEXT
WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHERN ROCKIES.

DISCUSSION...
MORNING SOUNDINGS SHOWED MOIST UNSTABLE AIR MASS ACROSS CWA WITH
PRECIP WATER AROUND 1.3 INCHES AND CAPES NEAR 2500 J/KG. WEAK
SURFACE TROFF ALSO EXTENDED ACROSS SOUTHERN NEW MEXICO EARLY THIS
AFTERNOON WITH WEAK CONVERGENCE EXPECTED ALONG THIS FEATURE.
FINALLY SMALL MCS AND ASSOCIATED OUTFLOW WHICH DEVELOPED OVER SAC
MOUNTAINS NOW MOVING SOUTHWEST TOWARD DONA ANA AND WEST TEXAS ZONES.
SURFACE BOUNDARIES...HIGH TERRAIN AND SURFACE HEATING SHOULD ALL
COMBINE TO SUPPORT SCATTERED CONVECTION LATE THIS AFTERNOON/TONIGHT
WITH POTENTIAL FOR HEAVY RAINS.

SIGNIFICANT CHANGE IN PATTERN LIKELY AFTER TONIGHT. WATER VAPOR AND
UPPER AIR DATA SHOWING MUCH DRIER AIR ALOFT NORTH AND NORTHWEST OF
THE CWA TODAY. AS UPPER RIDGE EXPANDS ACROSS SOUTHERN ROCKIES SUNDAY
WINDS ALOFT WILL BECOME MORE NORTHWESTERLY PUSHING THIS DRIER AIR
OUR WAY. IN ADDITION THE EXPANSION OF THE RIDGE WILL RESULT IN WEAK
SUBSIDENCE OVER THE CWA AS WELL. THUS EXPECT PRECIP WATER AMOUNTS TO
FALL UNDER AN INCH BY SUNDAY EVENING WITH CONVECTION BEING ISOLATED
AT BEST. VERY WEAK BACKDOOR COLD FRONT MAY SLIDE SOUTH INTO THE CWA
ON LATE MONDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE PLAINS.
HOWEVER AGAIN THINK CONVECTION WILL BE ISOLATED MONDAY AS HIGH
PRESSURE ALOFT AND WARM DRY AIR AT MID LEVELS KEEPS ACTIVITY
SUPPRESSED.

LONGER RANGE GUIDANCE IN GENERAL AGREEMENT IN ESTABLISHING
UNSEASONABLY STRONG LONGER WAVE TROUGH ACROSS CENTRAL U.S. LATTER
HALF OF WEEK WHILE SOUTHWESTERN RIDGE FLATTENS ANDS BECOMES ALIGNED
FROM GREAT BASIN THROUGH SOUTHERN NEW MEXICO. THIS KEEPS CWA IN
MID/UPPER NORTH/NORTHWEST FLOW WITH CONTINUED WEAK LARGE SCALE
SUBSIDENCE AND DRY AIR ADVECTION. MAY BE ENOUGH RESIDUAL LOW LEVEL
MOISTURE AND SURFACE HEATING FOR CONVECTION BU ACTIVITY SHOULD
REMAIN ISOLATED AT BEST.

EL PASO               UU  71/ 96/ 72/ 98/ 72  31111
LAS CRUCES            UU  66/ 94/ 67/ 96/ 67  32111
ALAMOGORDO            UU  66/ 94/ 67/ 96/ 67  32111
CLOUDCROFT            UU  49/ 74/ 50/ 76/ 50  23121
TRUTH OR CONSEQUENCES UU  68/ 95/ 69/ 97/ 69  32111
SILVER CITY           BU  60/ 88/ 61/ 90/ 61  43121
DEMING                UU  65/ 95/ 66/ 97/ 66  32111
LORDSBURG             UU  65/ 96/ 66/ 98/ 66  32111
SIERRA BLANCA         UU  67/ 93/ 68/ 95/ 68  32111

.ELP...NONE

05 ROGASH

N

In the hours before

Special weather statement, Aug 10, 2:26 PM MDT, 1 hour 46 minutes before
NMZ032-TXZ055-056-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT SAT AUG 10 2002

...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW
MEXICO...

AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING
INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW
MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL
PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS
CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW
MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25.

THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS
NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND
DUST.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER
TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE
ROUTE OF TRAVEL.
Special weather statement, Aug 10, 3:18 PM MDT, 54 minutes before
NMZ024-025-031-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
318 PM MDT SAT AUG 10 2002

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN NEW MEXICO...

AT 315 PM THIS AFTERNOON STRONG THUNDERSTORMS WERE OVER NORTHERN
LUNA AND WESTERN DONA ANA COUNTIES MOVING SOUTHWEST AT 12 MPH.
THESE STORMS WILL MOVE ACROSS LUNA COUNTY OVER THE NEXT TWO HOURS
AND WILL PRODUCE SMALL HAIL...HEAVY RAIN AND WIND GUSTS NEAR 50
MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
BLOWING SAND AND DUST...ESPECIALLY ALONG INTERSTATE 10...AND FROM
LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED
ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:33 PM MDTSevere Thunderstorm WarningEPZDoña Ana42 min
Aug 10, 4:31 PM MDTSevere Thunderstorm WarningEPZSierra59 min
Aug 10, 4:53 PM MDTSevere Thunderstorm WarningEPZLuna37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.